Remote Access Journal of the American Mathematical Society
Green Open Access

Journal of the American Mathematical Society

ISSN 1088-6834(online) ISSN 0894-0347(print)



On the stable rank of simple C*-algebras

Author: Jesper Villadsen
Journal: J. Amer. Math. Soc. 12 (1999), 1091-1102
MSC (1991): Primary 46L05; Secondary 46L80, 46M20
Published electronically: June 15, 1999
MathSciNet review: 1691013
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: It is shown that there exists a simple, finite C*-algebra whose topological (or Bass) stable rank is any given natural number or $\infty$.

References [Enhancements On Off] (What's this?)

  • 1. Beggs, E. J. and Evans, D. E., The real rank of algebras of matrix valued functions, Internat. J. Math., 2, (1991), pp. 131-138. MR 92e:46114
  • 2. Blackadar, B., A stable cancellation theorem for simple C*-algebras, Proc. London Math. Soc., (3), 47, (1983), pp. 303-305. MR 85g:46086
  • 3. Blackadar, B., Comparison theory for simple C*-algebras, Operator Algebras and Applications, L.M.S. Lecture Notes Series, 135, (1989), pp. 21-54. MR 90g:46078
  • 4. Blackadar, B., Dadarlat, M., and Rørdam, M., The real rank of inductive limit C*-algebras, Math. Scand, 69, (1991), pp. 211-216. MR 93e:46067
  • 5. Blackadar, B., Kumjian, A. and Rørdam, M., Approximately central matrix units and the structure of noncommutative tori, K-theory, 6, (1992), pp. 267-284. MR 93i:46129
  • 6. Brown, L. and Pedersen, G. K., C* algebras of real rank zero, J. Funct. Anal., 99, (1991), pp. 131-149. MR 92m:46086
  • 7. Cuntz, J., K-theory for certain C*-algebras, Ann. of Math., 113, (1981), pp. 181-197. MR 84c:46058
  • 8. Dadarlat, M., Nagy, G., Némethi, A. and Pasnicu, C., Reduction of topological stable rank in inductive limits of C*-algebras , Pacific J. Math., 153, (1992), pp. 267-276. MR 93d:46119
  • 9. Dold, A., Lectures on Algebraic Topology, Springer-Verlag, 1972. MR 54:3685
  • 10. Fell, J. M. G., The structure of algebras of operator fields, Acta. math., 106, (1961), pp. 233-280. MR 29:1547
  • 11. Guillemin, V. and Pollack, A., Differential topology, Prentice-Hall, New Jersey, 1974. MR 50:1276
  • 12. Herman, R. H. and Vaserstein, L. N., The stable range of C*-algebras, Invent. math., 77, (1984), pp. 553-555. MR 86a:46074
  • 13. Husemoller, D., Fibre Bundles, McGraw-Hill, New York, 1966. MR 37:4821
  • 14. Milnor, J. W. and Stasheff, J. D., Characteristic Classes, Annals of Mathematics Studies, No.76, Princeton University Press, 1974. MR 55:13428
  • 15. Nistor, V., Stable rank for a certain class of type I C*-algebras, J. Operator Theory, 17, (1987), pp. 365-373. MR 88h:46110
  • 16. Rieffel, M. A., Dimension and stable rank in the K-theory of C*-algebras, Proc. London Math. Soc. (3), 46, (1983), pp. 301-333. MR 84g:46085
  • 17. Rieffel, M. A., The cancellation theorem for projective modules over irrational rotation C*-algebras, Proc. London Math. Soc. (3), 47, (1983), pp. 285-302. MR 85g:46085
  • 18. Rieffel, M. A., The homotopy groups of the unitary groups of non-commutative tori, J. Operator Theory, 17, (1987), pp. 237-254. MR 88f:22018
  • 19. Rørdam, M., On the structure of simple C*-algebras tensored with a UHF-algebra, J. Funct. Anal., 100, (1991), pp. 1-17. MR 92m:46091
  • 20. Villadsen, J., Simple C*-algebras with perforation, J. Funct. Anal., 154, (1998), pp. 110-116. CMP 98:11

Similar Articles

Retrieve articles in Journal of the American Mathematical Society with MSC (1991): 46L05, 46L80, 46M20

Retrieve articles in all journals with MSC (1991): 46L05, 46L80, 46M20

Additional Information

Jesper Villadsen
Affiliation: Department of Mathematics, Aarhus University, 8000 Århus C, Denmark
Address at time of publication: Institut for Matematik og Datalogi, Odense Universitet, Campusvej 55, 5230 Odense M, Denmark

Keywords: Stable rank, simple C*-algebra, nonstable K-theory, real rank
Received by editor(s): May 18, 1998
Received by editor(s) in revised form: March 23, 1999
Published electronically: June 15, 1999
Article copyright: © Copyright 1999 American Mathematical Society

American Mathematical Society